This past summer something began to happen to me. I went from being able to fall asleep with no problem to a series of unusual events happening when I'd try to fall sleep. A couple of minutes after closing my eyes, my eyes would start moving around chaotically. Almost as if they were rolling around in there. My face would begin to twitch, and some body part, like fingers or thighs would begin to twitch. This would prevent me from falling asleep. But, when I'd open my eyes, everything would stop. If I closed my eyes again, it would start all over again. Open them and it would stop. I noticed this only happened when I'd try to go to sleep. Nothing like this happened during the day while I was up and moving around. About this same time frame, I also began getting migraines - something I've never had before. My internist sent me to a neurologist who did and mri and a sleep-deprived eeg. Both came out normal. My internist prescribed midrin for the migraines and trazodone for sleeping. Over several weeks, the migraines grew worse in frequency and duration. Now I take imitrex for them. The trazodone worked just fine, yet, I began to realize that I didn't feel sleepy any more. I used to muse about how I could fall asleep within 10 minutes of hitting the pillow, or being able to take cat naps on a Sat. afternoon, and then could go to bed that night and sleep a full 8-9 hours. Now, I can't fall asleep during the day. I don't feel sleepy. At night, I have no sensation of 'falling asleep.' I just go from 'asleep' to 'awake', without that transition feeling you get when you fall asleep or wake up. My internist suggested I try 1 or 2 nights without the trazodone. The first night went fine, but the next day when I tried to sleep, the problems with the moving eyes started up again, and there was some twitching of fingers and legs. This would continue all night and I couldn't fall asleep (or rest). Now, I'm worried sick over this. How could I go from one night (and my whole life) sleeping just fine, and the next night having this happen? Could this sleeping problem be related to the migraines? I should also mention that this all began happening around the time I had a bad case of eye strain. I spent a year working 10-14 hour days and staring at a monitor that flickered horribly. I've gone from being stressed to becoming anxious about falling asleep. All I do is worry all day about whether or not something is really wrong with me. What could be causing this? How is it treated? Will I ever be able to sleep the way I used to without this interference? It'll be weeks before I can get in to see my internist again, and I'd really like to get some ideas about what this could be. Your suggestions are appreciated. (I live in Mpls and would not be able to come to your facility).
Some of the features of the difficulties at sleep onset you describe could be features of REM (rapid eye movement) sleep. The REM type of sleep normally occurs in 15 minute spells every 90 minuels or so during sleep, the first spell commonly occuring about 90 minutes after sleep onset. Individuals with narcolepsy, and normal individuals under some specific circumstances can get REM sleep at the ONSET of sleep. Rapid eye movements, loss of muscle tone, and muscle twitches (and also dreaming) are features of REM sleep, but these are not commonly perceived or sensed by the individual who is sleeping, because he or she is asleep! REM sleep is very effectively suppressed by the use of tricyclic agents and related drugs such as trazadone. This fact would support the hypothesis that your sleep onset symptoms are indeed concious manifestations of REM sleep at onset of sleep.
What you may benefit from is a visit to the Univ of Minnesota or Mayo Clinic sleep outpatient clinic. Sleep studies (MSLT, Polysomnography) could diagnose you problem with accuracy.
I do not think your symptoms are a form of epilepsy. Nor do I think they are related to your migraine.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.